Alert archive / Colorado / Flash Flood Warnings in 2003
Flash Flood Warning 1, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at May 15, 2003, 11:09 AM MDT for La Plata County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2003, 11:09 AM MDT (17:09 UTC)
- Expired
- May 15, 2003, 2:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County La Plata County, CO
The radar
The Grand Junction radar (KGJX), 188 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 5.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2137 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 151712 FFWGJT COC067-152015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1109 AM MDT THU MAY 15 2003 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL LA PLATA COUNTY IN SOUTHWEST COLORADO * UNTIL 215 PM MDT * AT 1107 AM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN IN THE DURANGO AND VALLECITO AREAS. THE HEAVY RAIN WAS MOVING NORTH AT 20 MPH. * THE HEAVY RAINFALL WILL AFFECT THE MISSIONARY RIDGE BURN AREA. HEAVY RAIN OVER THE MISSIONARY RIDGE BURN AREA WILL CAUSE DEBRIS AND MUD FLOWS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3728 10804 3729 10760 3759 10752 3756 10796
1 follow-up statement
003 RWUS32 KGJT 152015 FFSGJT COC067-152100- BULLETIN - FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 215 PM MDT THU MAY 15 2003 ...THE FLASH FLOOD WARNING FOR CENTRAL LA PLATA COUNTY HAS EXPIRED... THE HEAVY RAIN HAS ENDED OVER SOUTHWEST COLORADO THIS AFTERNOON. WHILE LINGERING SHOWERS WILL CONTINUE, THE THREAT OF HEAVY DOWNPOURS HAS ENDED FOR NOW. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON...AND RESIDENTS SHOULD KEEP ABREAST OF THE LATEST WEATHER CONDITIONS AND FORECASTS. LAT...LON 3728 10804 3729 10760 3759 10752 3756 10796
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at May 15, 3:30 AM MDT, 7 hours 39 minutes earlier.
Area forecast discussion, May 15, 3:30 AM MDT, 7 hours 39 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 330 AM MDT THU MAY 15 2003 UPPER LOW HAS MOVED INTO WEST-CENTRAL AZ EARLY THIS MORNING WITH BROAD SWATH OF MOISTURE SPREADING NORTH AND EASTWARD ACROSS UT AND CO. ACTIVE AREA NORTHEAST OF THE LOW AFFECTING NORTHERN AZ AND SOUTHERN UTAH AS OF 300 AM. MEANWHILE...LIGHT SHOWERS WERE MOVING ACROSS MUCH OF THE CWFA IN BROAD DIFFLUENT AREA AHEAD OF THE APPROACHING PACIFIC STORM. MUCH OF THIS ACTIVITY LIKELY NOT QUITE REACHING THE GROUND IN THE VALLEYS AS CLOUD BASES STILL ELEVATED AND DESPITE SOLID RADAR RETURNS ABOVE A NUMBER OF SURFACE OBSERVING SITES...RAIN NOT YET INDICATED. HOWEVER...VIRGA AND LIGHT SHOWERS SERVING TO MOISTEN LOWER LAYERS WITH DEWPOINTS RUNNING FROM 5 TO 10 DEGREES ABOVE WHAT THEY WERE YESTERDAY AT THIS TIME. TODAY: AS LOW CONTINUES DUE EAST THIS MORNING MOVING INTO THE VICINITY OF THE 4-CORNERS BY MIDDAY...SOUTHERN PORTION OF THE CWFA WILL BE UNDER THE ACTIVE AREA NORTHEAST OF THE LOW WHERE BEST LIFT CLEARLY IN PLACE. AS A RESULT...BOOSTED POPS TO NUMEROUS ACROSS THE SOUTHERN TIER ZONES THIS MORNING. IN ADDITION...RAISED SNOW ACCUMULATIONS IN THE SAN JUAN MOUNTAINS TO UP TO 6 INCHES BASED IN LARGE PART ON THE ACTIVITY OBSERVED IN LATEST SATELLITE IMAGERY COMBINED WITH INCREASING SOUTHERLY FLOW AS SYSTEM APPROACHES DURING THE MORNING. AGAIN...SNOW LEVELS WILL BE RISING TO AROUND 10000 FEET DURING THE DAY WITH ACCUMULATIONS ABOVE THAT LEVEL. LEFT POPS STAND FOR THE REMAINDER OF THE CWFA WITH NUMEROUS SHOWERS ACROSS HIGHER TERRAIN AND SCATTERED POPS IN THE VALLEYS. ACTIVITY WILL DECREASE DURING THE AFTERNOON AS THE TROF AXIS PUSHES EAST OF THE AREA. RESIDUAL MOISTURE ON THE BACKSIDE OF THIS SYSTEM COMBINED WITH DIURNAL WARMING WARRANTS SPREADING THUNDERSTORM CHANCES INTO THE NORTH. CLOUD COVER WILL HOLD TEMPERATURES DOWN TODAY AND ONLY MADE SMALL ADJUSTMENTS TO PREVIOUS FORECAST. TONIGHT: WEAK TILTED RIDGE WILL BRING SUBSIDENCE AND DRYING TO THE FORECAST AREA TONIGHT. THEREFORE...EXCEPT FOR SOME LINGERING EVENING SHOWERS AND THUNDERSTORMS...DRYING WILL BE THE RULE. CLEARING SKIES LATE SHOULD ALLOW TEMPERATURES TO DIP A BIT BELOW GUIDANCE VALUES. AGAIN...PREVIOUS FORECAST SEEMED TO HAVE THIS HANDLED WELL AND MADE ONLY MINOR ADJUSTMENTS. FRIDAY: DRY ZONAL FLOW IN PLACE ON FRIDAY. HOWEVER...ETA HINTING AT RESIDUAL MOISTURE BUILDUP ALONG THE CONTINENTAL DIVIDE DURING THE AFTERNOON. THEREFORE...EXPECT MOSTLY SUNNY SKIES IN THE MORNING TO GIVE WAY TO SCATTERED CU OVER HIGHER TERRAIN IN THE AFTERNOON. LOOK AT BUFKIT SOUNDING FOR EGE INDICATES THAT DESPITE MID-LEVEL CAP... MAY BE ENOUGH MOISTURE TO BREAK THROUGH OVER HIGHER TERRAIN. THEREFORE...HELD ONTO ISOLATED POPS ACROSS THE NORTH AND EXTENDED THOSE INTO THE CENTRAL MOUNTAINS AS WELL. OTHERWISE...DRY AND WARMER. MOS TEMPERATURE GUIDANCE APPEARED A BIT OPTIMISTIC...SO UNDERCUT BY A FEW DEGREES. NL LONG TERM DISCUSSION (SATURDAY-MONDAY)... MEX MOS GUIDANCE IS EXUBERANT WITH THE WARMING TREND INTO SATURDAY... AND THESE NUMBERS APPEAR TOO HIGH GIVEN MODEL H7 TEMPERATURES (NEAR 12C). LIKE FRIDAY...WILL TEMPER THESE VALUES A TAD. ANOTHER REASON TO HOLD BACK MEX MOS TEMPERATURES...SUBTROPICAL JET REACHES WESTERN COLORADO AND ADVECTS HIGH LEVEL MOISTURE. THIS HIGH LEVEL MOISTURE PLUME WILL PERSIST INTO SUNDAY...AND SHOULD BE THICK ENOUGH TO WARRANT MOSTLY CLOUDY WORDING FOR MOST OF THE FORECAST AREA. THE 12Z GFS MODEL INDICATES A COLD FRONT WILL REACH THE NORTHERN ZONES SUNDAY EVENING...AS A STRONG SHORT WAVE MOVES EASTWARD ALONG THE CANADIAN BORDER. SUFFICIENT MOISTURE AND LIFT MAY BE PRESENT TO INDUCE AFTERNOON CONVECTION...BUT ISOLATED AREAL COVERAGE AT BEST AS SURFACE MOISTURE WILL BE LACKING. COOL FRONT WILL BE NEAR THE I70 CORRIDOR ON MONDAY...THEREFORE THE THREAT OF SHOWERS WILL PERSIST. FRISBIE TUESDAY THROUGH THURSDAY...WESTERLY FLOW ALOFT EXPECTED TO PREVAIL ACROSS THE AREA THROUGH THIS PERIOD...WITH OCCASIONAL WEAK EMBEDDED DISTURBANCES LIKELY TO PRODUCE NOT MUCH MORE THAN BREEZY WINDS...AS WELL AS SOME CLOUDS MAINLY ACROSS THE NORTHERN PART OF OUR CWA. BASED ON THE LATEST GFS...DOES APPEAR THAT THURSDAY WILL NOT BE QUITE AS WARM AS TUESDAY OR WEDNESDAY DUE TO A MORE VIGOROUS SHORT WAVE EXPECTED TO USHER IN SOME SLIGHTLY COOLER AIR. PRINGLE .GJT...NONE.
Hazardous weather outlook, May 15, 5:59 AM MDT, 5 hours 10 minutes before
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
Nearby
Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.